Models of intervention and care for psychostimulant users, 2nd edition - monograph series no. 51

Psychotic disorders among psychostimulant users

Page last updated: April 2004

There has been a growing research focus on comorbidity and psychostimulant use in recent years with particular attention paid to psychotic symptoms. It is well established that a psychostimulant-induced psychosis may occur following either prolonged use of the psychostimulant or after binge use (Griffith, Oates & Cavanaugh, 1968). The symptom profile is similar to that found in other non-drug induced psychoses and typically the psychostimulant-induced psychosis resolves after discontinuation of psychostimulant use. Psychosis is higher among psychostimulant users than amongst the general population and is higher after amphetamine use than after cocaine use (King & Ellinwood, 1992).

The emergence of more pure forms of crystalline methamphetamine 'ice' and the so-called 'base' methamphetamine product (poorly purified crystalline methamphetamine), has been associated with an increase in psychotic behaviour among methamphetamine users in Australia (Topp, Kaye et al., 2002). Psychotic symptoms can be induced in healthy subjects with no history of psychosis or substance use (Griffith et al., 1968) and in patients previously dependent on amphetamines (Bell, 1973). Psychostimulant use can exacerbate psychotic symptoms in people with schizophrenia (Janowsky & Davis, 1976; Janowsky, El-Yousef, Davis & Sekerke, 1973; LeDuc & Mittleman, 1995; Snyder, 1976).

Despite the recent increase in the use of psychostimulants in Australia (Australian Institute of Health and Welfare, 2002a; McKetin et al., 2000;Topp, Kaye et al., 2002) there is little information on the rates of amphetamine psychosis in Australia. Hospital morbidity data show a dramatic rise in the number of psychotic disorders due to psychostimulant use from 200 in 1998–99, to 1,028 in 1999–2000 and a further but smaller increase to 1,252 in 2000–01 (Australian Institute of Health and Welfare, 2002a). Furthermore, the relationship between amphetamine dose, duration of use and psychosocial factors that have been implicated in the precipitation of other, non-drug-induced psychotic episodes is essentially unexplored.

Whilst it is clear that amphetamine-induced psychosis resolves rapidly for many people, from the earliest studies we find that there are a proportion of people whose psychotic symptoms are protracted.

Data from cross-sectional studies of amphetamine users in Australia indicate that a significant proportion of amphetamine users report experiencing a range of acute, periodic or chronic 'low grade' or 'sub-clinical' psychotic symptoms and behaviours (Hall, Hando et al., 1996). However, whether these symptoms are due to the direct effect of the drug or whether they are prodromal symptoms that will lead to a psychotic episode with continuing amphetamine use is not clear.

Prospective cohort studies are clearly needed to determine the proportion of amphetamine users who will have a psychotic episode; the course of the disorder; and in particular, whether there are identifiable risk factors or variables that may indicate a longer course or poorer outcome for a particular subgroup of amphetamine users.

Presentation and clinical course
Pharmacological treatment of methamphetamine-induced psychosis
Top of page

Presentation and clinical course

It is now well established that high doses of psychostimulants can result in a transient psychosis that is almost indistinguishable from an acute non-drug-related psychotic disorder (Angrist & Gershon, 1970; Connell, 1958). Further, it would appear that with the exception of those individuals with a pre-existing vulnerability to schizophrenia, the induction of psychostimulant psychosis occurs with a high dose binge pattern of use, especially with a multiple binge pattern that includes escalating doses (Segal & Kuczenski, 1999). The symptoms typically include paranoid ideation and hallucinatory experiences that have paranoid themes, often related to drug use and potential apprehension by authorities for illicit drug use or related illegal activities (Rosse, Collins, McCarthy, Alim et al., 1994).

There has been relatively little investigation of the course of psychostimulant-induced psychosis. Early experimental work has clearly demonstrated that with discontinuation of substance use the symptoms resolve rapidly (Griffith, Cavanaugh & Oates, 1969). More recent studies on clinical populations of amphetamine-induced psychotic patients confirm these findings on the whole (e.g. Iwanami et al., 1994). However, symptoms persist for more than one month in a small but significant minority of patients raising the possibilities that those with persisting symptoms may in fact have had either prodromal symptoms of schizophrenia that were exacerbated by psychostimulant use or a pre-existing vulnerability to schizophrenia that was triggered by psychostimulant use.

Finally, it is possible that psychostimulant-induced psychosis has a similar presentation to early episodes of schizophrenia and that there are some similarities between the course of the illness and non-drug induced schizophrenia (Flaum & Schultz, 1996). In a review of the literature from Japan, Sato et al. (1992) concluded that methamphetamine-induced psychotic episodes could persist long after methamphetamine use had stopped. Further relapse to a psychotic state could occur following the reuse of methamphetamine, alcohol and non-specific psychological stressors.

The high rates of re-presentation without recent amphetamine use described by Suwaki provide further support for this hypothesis. There is some evidence that repeated or long-standing use of methamphetamine results in a process known as 'behavioural sensitisation' or 'reverse tolerance' such that lower doses of the psychostimulant are required to produce the same response in laboratory animals (see Ujike, 2002). In humans, this may be manifest as a recurrence of a psychotic episode following the use of a lower dose of the psychostimulant than was previously used (Sato et al., 1992) or after non-specific stressors (Yui, Goto, Ikemoto, Nishijima et al., 2001).

Sensitisation to the effects of methamphetamine use in humans, unlike tolerance, is not a well-documented phenomenon. It is not clear, based on the existing evidence, to what extent methamphetamine use increases vulnerability to psychosis, or whether recurring psychosis is merely a manifestation of a pre-existing vulnerability to psychosis among certain individuals. Once again, we do not know whether methamphetamine use increases vulnerability to psychosis, or what proportion of people who have experienced a psychostimulant-induced psychosis are at risk of relapse. At the least, there appears to be variation among individuals' vulnerability to sensitisation that may, in turn, be influenced by genetic factors (Ujike, 2002).Top of page

Pharmacological treatment of methamphetamine-induced psychosis

Typical protocols for treating methamphetamine-induced psychosis include administration of antipsychotics, sedatives or a combination of both drugs. Injection of antipsychotic drugs has been associated with a decrease in symptoms (e.g. Angrist, Lee & Gershon, 1974) although it may not be necessary in all cases. Sedation alone can be sufficient in some cases of extreme agitation and apparent acute intoxication. While there is limited literature on the treatment of psychostimulant-induced psychosis, general principles for management of the acutely agitated patient should apply. Sedating medication may be required. An oral or intramuscular benzodiazepine alone or in combination with a high-potency conventional antipsychotic (such as haloperidol) is generally the treatment of choice.

Another option to consider is the combination of a benzodiazepine and an atypical antipsychotic (such as risperidone or olanzapine). Individuals who abuse psychostimulants may be more prone to develop extrapyramidal side-effects, which may make benzodiazepines preferable. Cocaine toxicity can result in seizures, so drugs that significantly reduce the seizure threshold are best avoided. Diazepam 10–20 mg or more orally repeated every one to two hours is commonly used. Higher doses may be required if the individual is a polydrug user, particularly if benzodiazepines have been used regularly.

There is insufficient evidence supporting a particular regime in the treatment of amphetamine psychosis and therefore the principles of good clinical management need to be used (Srisurapanont et al., 2003). In a review of treatment options for amphetamine-induced psychosis, these authors conclude by stressing the importance of further systematic investigation of the use of conventional antipsychotics, atypical antipsychotics and benzodiazepines in the treatment of amphetamine psychosis.